How Can Medications Negatively Impact Your Oral Health?
Prescription and over-the-counter medications can negatively impact your general and oral health. In particular, common complications associated with everyday medications include irregular bleeding, changes in taste, soft-tissue reactions (sores), dry mouth, and enlarged gum tissue.
During routine dentist appointments, it is important to tell them which medications you are taking to ensure you receive the best care possible. In addition, if you currently have any chronic conditions or illnesses, let your dentist know before or during your next appointment.
Common Oral Complications Associated with Medications
Medication-induced dry mouth is an uncomfortable side effect that impacts many older adults. By definition, dry mouth (xerostomia) is an oral condition when the salivary glands in the mouth do not produce enough saliva to keep the mouth wet.
Saliva is essential for cavity protection because it repairs tooth enamel through remineralization and washes out plaque bacteria. However, as the production of saliva decreases, oral dryness is more likely to occur, which can result in decay or tooth loss.
There are thousands of everyday medications that can cause dry mouth. Although, the most common prescriptions that may result in xerostomia include the following:
- Antidepressants — most types of antidepressants are used to treat depression. In particular, popular antidepressants include Celexa, Wellbutrin, Paxil, Prozac, and Savella.
- Muscle Relaxers — these medications treat muscle spasms and discomfort. Popular muscle relaxants include Robaxin, Somas, and Flexeril.
- Decongestants — these over-the-counter medications reduce allergy symptoms. Common brands of decongestants include Afrin, Sudafed, and Vicks.
- Diuretics — diuretics are also called “water pills.” They are commonly used to help treat high blood pressure.
- Antihistamines — medications that stop allergy symptoms, including hay fever, flu symptoms, and food allergies.
- Appetite Suppressants — these over-the-counter medications (vitamins) reduce appetite, thus decreasing food consumption.
- Blood Pressure Medications — this includes diuretics, beta-blockers, alpha-blockers, and calcium channel blockers, among others.
Soft-Tissue & Gum Reactions
Certain prescription medications are linked to mouth sores, tissue discoloration, and inflammation. So, if you experience soft-tissue inflammation after taking any of these pills, contact your dentist immediately. He or she can then create a custom oral hygiene regimen to help decrease discomfort and symptoms. Medications that may cause oral ulcers and/or inflammation in the mouth include the following:
- Blood Pressure Control Medications — these medications include diuretics, beta-blockers, alpha-blockers, and calcium channel blockers, among others.
- Immunosuppressive Agents — drugs that suppress the immune system and decrease the rejection of transplant organs.
- Oral Contraceptives — birth control pills contain estrogen and progestin, which can increase inflammation in the body.
- Chemotherapy — chemo treatment can result in oral health complications, including soft-tissue reactions in the mouth. Dry mouth is also common.
Further, other types of prescription medications can cause enlarged gum tissue (gingival hyperplasia). Gum tissue overgrowth occurs when the gums become inflamed and discolored. This condition is typically a symptom of gum disease and poor oral hygiene. Certain medications can also cause gingival hyperplasia, including:
- Phenytoin — slows down and reduces seizures.
- Immunosuppressant Drugs — drugs that prevent immune system activity.
- Calcium Channel Blockers — these drugs are commonly prescribed to people with blood pressure issues.
- Heart Medications — medications taken for heart disease or high blood pressure can cause soft-tissue reactions in the mouth.
Most people have small traces of Candida in their mouths. For some, the fungi can overgrow and cause thrush. However, if you have a strong immune system, the fungus does not overgrow.
- Inhaled Steroids — these steroids are prescribed to people with asthma (e.g. inhalers).
- Certain Antibiotics — penicillins, cephalosporins, and tetracyclines can cause oral candidiasis.
- Prednisone — medications that treat blood disorders, arthritis, breathing issues, chronic allergies, cancers, skin diseases, eye problems, and immune system illnesses.
Cough drops, chewable vitamins, and other liquid medications often contain sugar. As a result, long-term use of sweetened medications can result in tooth decay. If possible, switching to sugar-free medications can help prevent decay, especially in children. It is also essential to brush with fluoride toothpaste twice a day and floss regularly. Additionally, you should visit the dentist for professional teeth cleanings every six months.
Cancer Treatment-Related Oral Conditions
Chemotherapy (chemo) is the most widely used cancer treatment that uses chemicals to kill cancer cells. However, there are many negative side effects of chemo. For example, hair loss, weight loss, vomiting, and nausea commonly occur. Chemo can also cause a variety of oral health side effects, including:
- Dry mouth
- Changes in taste
- Cavities, which are also called “tooth decay”
- Bone disease
- Increased risk for gum disease
- Pain and inflammation inside the mouth
- Difficulties chewing, speaking, and swallowing
- Mouth sores